Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 55, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 19, 2009, 2:27 PM EDT for Laurel County, McCreary County, Pulaski County, Kentucky. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2009, 2:27 PM EDT (18:27 UTC)
- Expired
- Aug 19, 2009, 4:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 2:44 PM EDT | HEAVY RAIN 0 | London, KY | 1.5 INCH OF RAIN IN 20 MINUTES. |
| Aug 19, 2:45 PM EDT | FLASH FLOOD | London, KY | DISPATCH REPORTED SIX TO EIGHT INCHES OF WATER FLOWING OVER THE ROAD AT THE INTERSECTION OF N MILL ST AND MCKEE STREET AND ALSO ON TOBACCO ROAD WITHIN THE CITY LIMITS OF LONDON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1931 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 191827
FFWJKL
KYC125-147-199-192030-
/O.NEW.KJKL.FF.W.0055.090819T1827Z-090819T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
227 PM EDT WED AUG 19 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
NORTH CENTRAL MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHEASTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 430 PM EDT
* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM
THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
THE VICINITY OF LONDON...LEVI JACKSON S.P....LONDON-CORBIN
AIRPORT...MOUNT VICTORY...AND SLOANS VALLEY.
AN AREA OF SHOWERS AND THUNDERSTORMS HAVE PRODUCED LOCALIZED
RAINFALL AMOUNTS OF AROUND 2 INCHES ACROSS PORTIONS OF THE AREA.
ADDITIONAL RAINFALL IS EXPECTED THROUGH THE AFTERNOON TIME FRAME AS
SHOWERS AND THUNDERSTORMS TEND TO MOVE REPEATEDLY OVER THE SAME
LOCATIONS. AREAS OF SPECIAL CONCERN INCLUDE THE LONDON...LOCATIONS
JUST NORTHEAST OF MOUNT VICTORY...AND AREAS EAST OF SLOANS VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3693 8457 3698 8452 3712 8427 3721 8403
3709 8397 3703 8424 3689 8450
$$2 follow-up statements
000
WGUS73 KJKL 191902
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
302 PM EDT WED AUG 19 2009
KYC125-147-199-192030-
/O.CON.KJKL.FF.W.0055.000000T0000Z-090819T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-LAUREL KY-MCCREARY KY-
302 PM EDT WED AUG 19 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR NORTH
CENTRAL MCCREARY...NORTHERN LAUREL AND SOUTHEASTERN PULASKI
COUNTIES...
AT 245 PM EDT...COUNTY DISPATCH REPORTED FLASH FLOODING OCCURRING IN
THE CITY OF LONDON. ADDITIONAL FLASH FLOODING IS LIKELY OCCURRING AS
THUNDERSTORMS REDEVELOP AND MOVE REPEATEDLY OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOCATIONS IN
THE VICINITY OF MOUNT VICTORY...MAPLESVILLE...LONDON-CORBIN
AIRPORT...LEVI JACKSON S.P....BUNCH AND LONDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3693 8457 3698 8452 3712 8427 3721 8403
3709 8397 3703 8424 3689 8450
$$
RAY000
WGUS73 KJKL 192032
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT WED AUG 19 2009
KYC125-147-199-192039-
/O.EXP.KJKL.FF.W.0055.000000T0000Z-090819T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-LAUREL KY-MCCREARY KY-
432 PM EDT WED AUG 19 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM EDT FOR NORTHERN
LAUREL COUNTY...
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN LAUREL...
NORTHEASTERN MCCREARY... SOUTHEASTERN PULASKI AND NORTHWESTERN
WHITLEY COUNTIES UNTIL 730 PM.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3693 8457 3698 8452 3712 8427 3721 8403
3709 8397 3703 8424 3689 8450
$$
DUSTYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:55 PM EDT, 32 minutes earlier.
Area forecast discussion, Aug 19, 1:55 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 155 PM EDT WED AUG 19 2009 .SHORT TERM.../THE REST OF TODAY/ PLENTY OF MOISTURE CONTINUES TO STREAM NE INTO THE CWA FROM THE GULF COAST REGION IN SOUTHERLY FLOW...WITH PW IN THE 1.6 INCH TO NEARLY 2 INCH RANGE ACROSS MOST OF THE SOUTHERN CWA. MODELS ALSO ARE INDICATING A WEAK SHORTWAVE MOVING ACROSS THE REGION THAT SHOULD PASS OVER THE REGION THIS AFTERNOON. HAVE CONTINUED WITH CATEGORICAL POPS SOUTH AND LIKELY NORTH...WITH SOME ADJUSTMENTS UPWARD OVER THE NEXT COUPLE OF HOURS BASED ON THE LATEST TRENDS. THE MAIN CONCERN FROM ANY THUNDERSTORMS FOR THE REST OF THE DAY WILL BE LOCALLY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING IF ANY TRAINING OCCURS. FFG VALUES ARE AROUND TWO INCHES IN AN HOUR AND TWO TO THREE INCHES IN THREE HOURS...VALUES REACHABLE LOCALLY IN THIS MOIST ENVIRONMENT. SO FAR CONVECTION HAS BEEN RATHER PROGRESSIVE...BUT PWS REMAIN WELL ABOVE NORMAL AND ADDITIONAL CONVECTION IS ALREADY FORMING OVER EAST TN AND SHOULD AFFECT MUCH OF THE SOUTHERN CWA THIS AFTERNOON. THE HWO IS ALREADY HIGHLIGHTING THIS THREAT. SINCE THERE SHOULD BE SOME BREAKS IN CLOUDS BETWEEN THE SHOWERS AND ISOLATED THUNDERSTORMS THE PREVIOUSLY FORECAST HIGHS LOOK REASONABLE AND HAVE LEFT THEM AS IS. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /WEDNESDAY THROUGH FRIDAY NIGHT/ GENERALLY GOOD AGREEMENT IN THE MODELS. ALTHOUGH...THE WRF AND GFS DO SHOW DIFFERENCES IN THE DETAILS/SMALL SCALE FEATURES IN THE LATER PERIODS. WE WILL CONTINUE IN A FEED OF GULF MOISTURE UNTIL FRIDAY. THE GREATEST DEEP LAYER MOISTURE SHOULD BE OVER OUR SE COUNTIES TODAY AND TONIGHT AND HAVE USED THE HIGHEST POPS THERE. AFTER TONIGHT IT BECOMES MORE DIFFICULT TO SHOW A FAVORED AREA FOR PRECIP UNTIL A COLD FRONT ARRIVES AT THE END OF THE PERIOD. TODAY THROUGH THURSDAY...WENT WITH THE HIGHEST POPS DURING THE AFTERNOON HOURS AFTER PEAK HEATING MAXIMIZES THE INSTABILITY. HOWEVER...WITH AMPLE MOISTURE AND CONTINUING WARM AIR ADVECTION...MAINTAINED CHANCE POPS THROUGH TONIGHT. A DEEPENING SYNOPTIC SCALE TROUGH OVER THE NORTH CENTRAL CONUS WILL LEAD TO THE DEVELOPMENT OF AN UNSEASONABLY STRONG STORM SYSTEM TODAY THROUGH THURSDAY. THE SURFACE LOW SHOULD BE NEAR LAKE SUPERIOR THURSDAY AND THURSDAY NIGHT...MOVING SLOWLY NORTHEAST. IT WILL SEND A COLD FRONT INTO THE OHIO VALLEY LATE THURSDAY. WIND FIELDS WILL STRENGTHEN AS THIS HAPPENS...AND COULD POSE A RISK OF THUNDERSTORMS WITH STRONG WINDS LATE THURSDAY INTO FRIDAY. THE COLD FRONT IS EXPECTED TO MOVE THROUGH LATE FRIDAY. SHOWERS AND STORMS WILL TAPER OFF BEHIND THE FRONT...WITH THE HIGHEST POPS FOR FRIDAY NIGHT BEING IN OUR SE COUNTIES...BUT ONLY IN THE CHANCE CATEGORY. UNTIL THE FRONT PASSES...PRECIPITABLE WATER WILL BE AROUND 2 INCHES. THIS WOULD SUPPORT A THREAT OF HEAVY RAINFALL. HOWEVER...WITHOUT GOOD ORGANIZATION FOR THE CONVECTION UNTIL THE FRONT ARRIVES...SUSPECT THAT IF HEAVY RAINFALL OCCURS IT WILL BE LOCALIZED. A BIGGER THREAT FOR HEAVY RAINFALL MAY ARRIVE WITH THE FRONT. .LONG TERM.../SATURDAY THROUGH TUESDAY/ AN UPPER LEVEL TROUGH IS EXPECTED TO GRADUALLY WORK EAST INTO THE EASTERN GREAT LAKES AND EASTERN KY BY LATE SAT. THE 12Z GFS AND 12Z ECMWF AND RECENT MODEL RUNS TAKE THE AXIS OF THE TROUGH EAST OF THE AREA BY 12Z SUN. ONCE THE TROUGH AXIS MOVES EAST BY EARLY SUN...THE REGION WILL ON AVERAGE BE ON THE EASTERN EDGE OF RIDGING OVER THE ROCKIES AND SOUTHERN PLAINS...WITH UPPER LEVEL DISTURBANCES PASSING BY IN NW FLOW BETWEEN THE RIDGE AND TROUGHING OVER EASTERN CANADA AND THE NE US POSSIBLY MOVING OVERHEAD...ESPECIALLY ON SUN. ANOTHER UPPER LEVEL RIDGE CENTER IS EXPECTED NEAR FL. THE 12Z GFS AND 12Z ECMWF HAVE DIFFERENCES IN THE UPPER LEVEL PATTERN FROM SUN ON...WITH THE 12Z GFS HAVING A WEAK UPPER TROUGH/WEAKNESS LINGERING OVER THE SE...WHILE THE 12Z ECMWF HAS RISING HEIGHTS ON AVERAGE. THE 17/12Z GFS AND THE LAST TWO GFS RUNS HAVE THE WEAK SHORTWAVE TROUGH/WEAKNESS WHILE THE ECWMF RUNS HAVE MORE OR LESS TRENDED AWAY FROM THIS FEATURE OVER THE PAST FEW RUNS. IN EITHER SCENARIO...WITH HIGHER HEIGHTS AND WARMING ALOFT IN THE WAKE OF THE TROUGH...TEMPS SHOULD WARM BACK TO THE LOW AND MID 80S BY THE END OF THE PERIOD. HELD ONTO SLIGHT CHANCE POPS ON SAT WITH THE UPPER TROUGH STILL WORKING ACROSS THE REGION. AN ADDITIONAL WEAK DISTURBANCE OR TWO COULD COINCIDE WITH PEAK HEATING ON SUN...AND THE TROUGH COULD BE A BIT SLOWER TO MOVE EAST AND WITH THIS UNCERTAINTY WENT WITH SLIGHT CHANCE FOR SUN AFTERNOON AS WELL. WITH UNCERTAINTY IN THE UPPER LEVEL PATTERN...AND RATHER HIGH HEIGHTS EXPECTED... OPTED TO GO WITH A DRY FORECAST FOR MON AND TUE...ALTHOUGH SOME CONVECTION...ESPECIALLY OVER THE HIGHER TERRAIN CANNOT BE COMPLETELY RULED OUT. && .AVIATION.../18Z TO 18Z/...UPDATED SHOWERS AND THUNDERSTORMS PERSIST OVER PARTS OF THE SE CWA...AND HAVE MAINLY AFFECTED SME AND LOZ. THIS TREND SHOULD CONTINUE OVER THE NEXT FEW HOURS...THOUGH FURTHER DESTABILIZATION SHOULD LEAD TO ADDITIONAL CONVECTION EVEN IN THE NORTH THROUGH ABOUT 22Z. MVFR AND LOWER CAN BE EXPECTED IN THE SHOWERS AND STORMS...THOUGH ENOUGH MIXING HAS OCCURRED OR WILL OCCUR FOR VFR OUTSIDE OF THE SHOWERS AND STORMS. CONVECTION SHOULD WIND DOWN AROUND 22Z...WITH MUCH OF THE NIGHT VFR. CLOUDS SHOULD CLEAR ENOUGH FOR SOME MVFR AND WORSE FOG WHERE HEAVIER RAIN OCCURS TODAY IN THE 8Z TO 12Z TIMEFRAME. CONVECTION SHOULD DEVELOP AGAIN ON THU BY THE END OF THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL/JP LONG TERM....JP AVIATION...JP
Hazardous weather outlook, Aug 19, 6:26 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 626 AM EDT WED AUG 19 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 626 AM EDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE...AND COULD BRING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT...SOME OF WHICH MAY CONTAIN STRONG WINDS. THERE IS ALSO A CONTINUING THREAT OF LOCALLY HEAVY RAINFALL THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF FLOODING... RAINFALL OF MORE THAN AN INCH IN AN HOUR...OR DAMAGING WINDS OVER THE NEXT FEW DAYS. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:48 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 3 more | 4 hr |
| Aug 19, 2:12 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Knox, Laurel, McCreary, Pulaski and 2 more | 3 hr |
| Aug 19, 2:36 PM EDT | Flash Flood Warning | JKL | Bell, Harlan, Whitley | 114 min |
| Aug 19, 2:52 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Laurel | 2 hr |
| Aug 19, 3:20 PM EDT | Flash Flood Warning | JKL | Pulaski, Rockcastle | 3 hr |
| Aug 19, 4:25 PM EDT | Flash Flood Warning | JKL | Laurel, McCreary, Pulaski, Whitley | 3 hr |
| Aug 19, 5:06 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.